Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Paducah, KY

May 27, 2004Gallatin County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 27, 2004, 9:38 PM CDT for Gallatin County, White County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2004, 9:38 PM CDT (02:38 UTC)
Expired
May 27, 2004, 10:30 PM CDT
In force
52 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Gallatin County, IL, White County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:14 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 27, 4:14 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT THU MAY 27 2004

.DISCUSSION...
RUNNING WAY BEHIND THIS AFTERNOON...SO WILL BE BRIEF.  MAIN CONCERN
FOR THIS FORECAST CONTINUES TO BE THE POTENTIAL FOR
CONVECTION...HEAVY RAIN...AND SEVERE WEATHER THROUGH THE HOLIDAY
WEEKEND.

NUMEROUS SEVERE THNUNDERSTORM WATCHES ARE POSTED TO OUR NORTH THIS
AFTERNOON.  THE SURFACE COLD FRONT WILL GRADUALLY PUSH SOUTHEAST
TOWARD THE AREA...PUSHING THE SEVERE WEATHER AND HEAVY RAIN
POTENTIAL SOUTHEAST INTO THE QUAD STATE THIS EVENING.  STRONG LOW
LEVEL WARM...MOIST ADVECTION AHEAD OF THE BOUNDARY WILL LEAD TO
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE QUAD
STATE...ESPECIALLY TO THE EAST OF THE MISSISSIPPI RIVER.  WEST OF
THE MISSISSIPPI...A VERY STRONG CAPPING INVERSION MAY HOLD OFF
PRECIPITATION THERE.  IT APPEARS THAT THE WHOLE GAMUT OF SEVERE
WEATHER WILL BE POSSIBLE...EVEN TORNADOS IF THE OLD OUTFLOW BOUNDARY
TO OUR IMMEDIATE NORTH SAGS INTO THE REGION.

THE ETA AND GFS ARE NOT IN AGREEMENT IN HOW FAR SOUTH THE ACTIVITY
WILL MAKE IT OVERNIGHT.  HOWEVER...ANY SIGNIFICANT PRECIPITATION
SHOULD BE DONE BY SUNRISE FRIDAY...MORE LIKE THE 18Z ETA.  WILL END
PRECIPITATION BY 18Z FRIDAY.  THE CURRENT FLOOD WATCH WHICH HAS THE
SITUATION WELL IN HAND...HAS ALREADY BEEN FRESHENED UP...BUT NO
CHANGES NECESSARY.

FRIDAY LOOKS TO BE DRY...WITH THE ACTIVE BOUNDARY TO OUR NORTH.
HOWEVER...FRIDAY NIGHT AND SATURDAY...THE MOISTURE WILL BEGIN TO
LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI.  THE MODELS HAVE BEEN
PERIODICALLY INDICATING CONVECTION ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY WITH RETURNING MOISTURE.  DECIDED TO HOLD OFF UNTIL
SATURDAY BEFORE REINTRODUCING PRECIPITATION...AND THEN ONLY IN
SOUTHEAST MISSOURI.  WILL THEN SPREAD THE CHANCE POPS OVER THE
ENTIRE AREA ON SATURDAY NIGHT AND SUNDAY...AS THE MOISTURE RECOVERS
OVER THE ENTIRE QUAD STATE.

A MAJOR COLD FRONT WILL BRING AN END TO THIS LONG RUN OF WET WEATHER
SUNDAY NIGHT AND EARLY MONDAY.  UNFORTUNATELY...THAT WILL MEAN A
CHANCE OF SIGINIFICANT SEVERE WEATHER.  WILL GO WITH GOOD CHANCE
POPS ON SUNDAY NIGHT...BUT WILL NOT GET TO CARRIED AWAY AT THIS
TIME.  WILL LEAVE SLIGHT CHANCE POPS OVER THE ENTIRE AREA ON
MONDAY...BEFORE SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION.

THE REMAINDER OF THE FORECAST WILL REMAIN DRY THROUGH NEXT WEEK.
GENERALLY FOLLOWED THE NCEP ENSEMBLE MEANS PER HPC GUIDANCE IN THE
EXTENDED.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY FOLLOWED
CONSENSUS FOR LOWS TONIGHT AND FRIDAY NIGHT.  HOWEVER...GENERALLY
WENT WITH THE WARMER CHOICES FOR HIGHS FRIDAY AND SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 6AM FRIDAY.
MO...FLOOD WATCH UNTIL 6AM FRIDAY.
IL...FLOOD WATCH UNTIL 6AM FRIDAY.
IN...FLOOD WATCH UNTIL 6AM FRIDAY.

&&

DRS
Hazardous weather outlook, May 27, 4:32 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT THU MAY 27 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
450 PM CDT THU MAY 27 2004

...MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER
MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...
...FLOOD WATCH UNTIL 600 AM FRIDAY FOR THE ENTIRE QUAD STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH AND
WEST OF A LINE FROM VAN BUREN MISSOURI...TO CHARLESTON MISSOURI...TO
MOUNT CARMEL ILLINOIS.  ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

THE PRIMARY THREAT WILL BE LARGE HAIL...BUT AN ISOLATED DAMAGING WIND
EVENT OR TORNADO CAN NOT BE RULED OUT. THE SEVERE WEATHER THREAT WILL
BE MAXIMIZED DURING THE EVENING HOURS...AND WILL TAPER OFF AS THE
STORMS MOVE SOUTHEAST INTO THE SLIGHT RISK AREA LATE THIS EVENING AND
OVERNIGHT.

HEAVY RAINFALL ALSO REMAINS A CONCERN TONIGHT AS ABUNDANT
MOISTURE EXISTS OVER THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE POSSIBLE AGAIN TONIGHT...SOME OF THEM WITH VERY HEAVY RAINFALL.
PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH SUNDAY NIGHT...ISOLATED
SEVERE STORMS WILL BE  POSSIBLE SATURDAY. THE POTENTIAL FOR A
SIGNIFICANT SEVERE WEATHER EVENT EXISTS FOR LATE SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT...AND MAY BE
NEEDED AGAIN SATURDAY AND SUNDAY. SPOTTERS AND EMERGENCY MANAGERS
SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE
PERIOD.  ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD ALSO BE
APPRECIATED.

DRS

In the hours before

Local storm report, May 27, 9:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
908 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
05/27/2004  1.00 INCH        WABASH             IL   LAW ENFORCEMENT

0905 PM     HAIL             ALLENDALE               38.53N 87.71W
05/27/2004  1.75 INCH        WABASH             IL   LAW ENFORCEMENT

&&
Local storm report, May 27, 9:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             HAZLETON                38.49N 87.54W
05/27/2004  1.75 INCH        GIBSON             IN   BROADCAST MEDIA

&&
Local storm report, May 27, 9:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             8 NE PRINCETON          38.44N 87.46W
05/27/2004  1.00 INCH        GIBSON             IN   AMATEUR RADIO

            THIS WAS REPORTED IN THE TOWN OF MT. OLYMPUS

&&
Local storm report, May 27, 9:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
932 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     CARTERVILLE             37.76N 89.08W
05/27/2004  65 MPH           WILLIAMSON         IL   TRAINED SPOTTER

            NO DAMAGE YET EXCEPT FOR SOME TREE LIMBS

&&

MJN
Local storm report, May 27, 9:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0929 PM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
05/27/2004                   JACKSON            IL   TRAINED SPOTTER

            POWER LINES DOWN

&&

MJN
Special weather statement, May 27, 9:33 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT THU MAY 27 2004

ILZ078-082>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-087-
280400-
ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-DAVIESS KY-GALLATIN IL-
GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-JACKSON IL-JOHNSON IL-
MASSAC IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-SALINE IL-
SPENCER IN-UNION IL-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-
WHITE IL-WILLIAMSON IL-
933 PM CDT (933 PM EST) THU MAY 27 2004

...LINE OF STRONG STORMS PACKING GUSTY WINDS AND HAIL MOVING IN...

AT 930 PM...RADAR SHOWED A LINE OF STRONG STORMS STRETCHING FROM
NEAR PERRYVILLE MISSOURI...EAST ACROSS THE MISSISSIPPI THROUGH
CARBONDALE TO NEAR PITTSBURG ILLLINOIS...THEN NORTH AND EAST FROM
THERE TO NEAR GRAYVILLE ILLINOIS...AND THEN EAST ACROSS THE WABASH
TO NEAR OAKLAND CITY INDIANA. THE LINE OF STORMS WAS MOVING
SOUTHEAST AT 40 TO 50 MPH.

SOME INDIVIDUAL STORMS WITHIN THE LINE WERE PARTICULARLY STRONG...
AND WILL BE AFFECTING COMMUNITIES FROM ANNA TO GOREVILLE TO
ELDORADO TO CARMI ILLINOIS...AND MOUNT VERNON TO EVANSVILLE
TO LYNNVILLE INDIANA...BY OR BEFORE 1100 PM.

STRONG STORMS WILL BE CAPABLE OF GUSTY WINDS TO 50 MPH...SMALL
HAIL...HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. KEEP IN MIND A
TORNADO WATCH IS IN EFFECT SO STORMS THAT BECOME SEVERE ARE CAPABLE
OF MUCH MORE DANGEROUS HAIL AND WIND...INCLUDING TORNADOES. REMEMBER
IF A STRONG STORM THREATENS YOUR AREA...SEEK A SAFE INDOOR SHELTER
IMMEDIATELY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:57 PM CDTSevere Thunderstorm WarningPAHWayne63 min
May 27, 8:19 PM CDTSevere Thunderstorm WarningPAHJefferson26 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningPAHJefferson, Perry46 min
May 27, 8:30 PM CDTFlash Flood WarningPAHEdwards, Jefferson, Wabash, Wayne3 hr
May 27, 8:40 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash65 min
May 27, 9:00 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton45 min
May 27, 9:24 PM CDTSevere Thunderstorm WarningPAHJackson, Saline, Williamson51 min
May 27, 9:34 PM CDTSevere Thunderstorm WarningPAHUnion56 min
May 27, 9:46 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope44 min
May 27, 10:05 PM CDTSevere Thunderstorm WarningPAHHardin55 min
May 27, 10:28 PM CDTSevere Thunderstorm WarningPAHDaviess, McLean62 min
May 27, 10:50 PM CDTSevere Thunderstorm WarningPAHHopkins, Webster55 min
May 27, 11:13 PM CDTSevere Thunderstorm WarningPAHMuhlenberg62 min
May 28, 1:53 AM CDTSevere Thunderstorm WarningPAHCarlisle37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.